Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Gaylord, MI

July 3, 2006Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 3, 2006, 8:51 PM EDT for Chippewa County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 8:51 PM EDT (00:51 UTC)
Expired
Jul 3, 2006, 9:15 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 183 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 040051
SVRAPX
MIC033-040115-
/O.NEW.KAPX.SV.W.0050.060704T0051Z-060704T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
851 PM EDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 915 PM EDT

* AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LOWER TAHQUAMENON FALLS S...OR ABOUT 9 MILES WEST OF PARADISE...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARADISE AROUND 900 PM EDT...
  WHITEFISH POINT AROUND 910 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4672 8535 4655 8531 4657 8499 4668 8501
      4679 8493

$$

JPB
1 follow-up statement
000 
WWUS34 KAPX 040115
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
916 PM EDT MON JUL 3 2006

MIC033-040124-
/O.EXP.KAPX.SV.W.0050.000000T0000Z-060704T0115Z/
CHIPPEWA MI-
916 PM EDT MON JUL 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY HAS EXPIRED...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED 
OUT INTO WHITEFISH BAY. THE WARNING HAS THEREFORE BEEN ALLOWED TO 
EXPIRE.

LAT...LON 4672 8535 4655 8531 4657 8499 4668 8501
      4679 8493

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:15 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 3, 4:15 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT MON JUL 3 2006

.DISCUSSION...MAIN COLD FRONT HAS REACHED WRN LAKE SUPERIOR AND NW
WISCONSIN LATE THIS AFTERNOON. AREA OF SHOWERS THAT DEVELOPED AHEAD
OF THE FRONT IS EXITING ERN UPR MICHIGAN...BUT IS STILL IMPACTING
AREAS OF NRN LOWER MICHIGAN. INTENSITY OF CONVECTION HAS BEEN
UNIMPRESSIVE...TO SAY THE LEAST...WITH ONLY A FEW HITS OF LIGHTING
WITHIN A SMALL AREA OF SHOWERS MOVING ONSHORE BETWEEN FRANKFORT AND
MANISTEE. KGRB RADAR LOOP SHOWS A FAIRLY ORGANIZED OUTFLOW BOUNDARY
THAT AIDED IN THE DEVELOPMENT OF THIS AREA OF SHOWERS/ISOLD
THUNDERSTORM...BUT BOUNDARY ITSELF IS EXITING SOUTH AWAY FROM OUR
CWA AS THE DIMINISHING AREA OF PRECIP PUSHES EAST INTO OUR CWA. MAIN
FORECAST CONCERN FOR TONIGHT WILL BE THE POTENTIAL FOR ADDITIONAL
CONVECTIVE DEVELOPMENT ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES
THRU NRN MICHIGAN.

TONIGHT...COLD FRONT WILL MOVE THRU THE CWA THIS EVENING...REACHING
SAGINAW BAY BY AROUND MIDNIGHT. MODELS SEEM TO BE OVERESTIMATING
AVAILABLE LOW LEVEL MOISTURE...AND INSTABILITY IS VERY LIMITED DUE
TO SURFACE DWPTS REMAINING IN THE UPPER 50S/LOWER 60S AND THICK
CLOUD COVER HOLDING DIURNAL HEATING AT BAY. LATEST LAPS DATA SHOWS
SBCAPES OF ONLY A FEW HUNDRED JOULES OVER MOST OF THE CWA ATTM...
WITH CAPES OF 1500 TO 2000 JOULES HOLDING SOUTH OF THE CWA OVER
CENTRAL AND SRN LOWER MICHIGAN. WIND FIELDS DO STRENGTHEN IN THE
VCNTY...WITH 500 MB WINDS INCREASING TO 40 TO 50 KTS AND 850 MB
WINDS INCREASING TO 25 TO 30 KTS THIS EVENING. WEAK LAKE BREEZES
HAVE DEVELOPED ALONG THE LAKE HURON SHORELINE...AND MAY PROVIDE SOME
ADDITIONAL FOCUS/ORGANIZATION TO ANY CONVECTION THAT DEVELOPS AHEAD
OF THE APPROACHING FRONT. HOWEVER...LIMITED INSTABILITY WILL BE THE
PRIMARY FACTOR IN HOLDING STRONG/SVR CONVECTION AT BAY. WOULD NOT
RULE OUT AN ISOLATED SVR STORM...BUT VAST MAJORITY OF CONVECTION
SHOULD REMAIN BELOW SVR CRITERIA. WILL KEEP SCATTERED
SHOWERS/THUNDERSTORMS IN THE FORECAST THIS EVENING...BUT WILL REMOVE
POPS FOR THE OVERNIGHT HOURS AS FRONT SHOULD BE THRU THE ENTIRE CWA
BY 06Z. DO EXPECT PATCHY FOG DEVELOPMENT OVERNIGHT ACROSS THE ENTIRE
CWA...AND WILL ADJUST FORECAST ACCORDINGLY.

LONG TERM...MODELS ARE IN BETTER AGREEMENT TODAY. SO HAVE BLENDED
THE FORECAST BETWEEN THE TWO.

TUESDAY...HIGH PRESSURE BUILDS INTO N LOWER WITH THE FRONT PUSHING
INTO OHIO. TEMPERATURES LOOKS TO DROP AS THE 850MB TEMPERATURES FALL
TO BELOW +10C.

TUESDAY NIGHT...WITH THE 700-500 MB LAYER RH CONTINUING TO BE BELOW
50% FOR THE MAJORITY OF THE NIGHT AND THE 850 MB LEVEL RH AROUND 60%
WOULD EXPECT PARTLY CLOUDY SKIES WITH THE WIND STILL STEADY OUT OF
THE NORTH, BUT PROBABLY UNDER 10 MPH.

WEDNESDAY/WEDNESDAY NIGHT...THE HIGH MOVES INTO THE MICHIGAN AND
CONTINUES THE DRY STREAK. WHILE THERE IS MOISTURE AT 850 MB AROUND
60% OR SO, THE UPPER LEVELS (700-500 MB RH IS AROUND 40%) REMAIN
DRY. THE ONLY CAVEAT IS THE 500 MB SHORTWAVE THAT BOTH MODELS TRY TO
BRING THROUGH THE REGION, ALTHOUGH THE NAM TRIES TO GET
PRECIPITATION INTO E UPPER NEAR ANJ. THIS MAY BE A CONCERN AS THE
TIME GETS CLOSER, BUT LEFT THE POPS OUT FOR NOW.

THURSDAY...WITH THE UPPER LEVEL SYSTEM OUT OF THE REGION, AND THE
SFC HIGH OVER LOWER MICHIGAN EXPECTING A CONTINUATION OF DRY
WEATHER.

EXTENDED (FRIDAY THROUGH MONDAY)...ENSEMBLE MODELS ARE IN GOOD
AGREEMENT AND THE GFS OPERATIONAL LOOKS LIKE IT IS CLOSER TO THE
ENSEMBLE MEANS, THAN THE ECMWF.  SO HAVE LEANED TOWARD THE GFS WITH
THE SLIGHTLY SLOWER TIMING IN THE LATER PERIOD.  THIS DELAYS THE
PRECIPITATION GETTING INTO THE REGION UNTIL LATE SUNDAY OR MONDAY.
SO THE FORECAST WILL GO LIKE THIS...FRIDAY AND SATURDAY, THE SFC
HIGH SLOWLY MOVES THROUGH THE REGION WITH THE 500 MB PATTERN SLOWLY
MOVING AS THE 500 MB RIDGE BUILDS IN. THIS KEEPS THE FORECAST
PRECIPITATION FREE WITH TEMPERATURES WARMING OVER THE WEEK. SUNDAY,
THE SFC HIGH LOOKS TO KEEP THE FRONT TO THE NORTH OF THE FORECAST
AREA, SO WILL GO WITH NO PRECIPITATION. MONDAY, THE FRONT SLIDES
SOUTH INTO AROUND E UPPER.  SO HAVE A CHANCE OF THUNDER THERE.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 3, 4:00 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT MON JUL 3 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-041000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
400 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE FROM ALPENA TO
HOUGHTON LAKE. DAMAGING WINDS AND HAIL UP TO ONE INCH IN DIAMETER
ARE THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. DISPATCHERS...PLEASE
RELAY THIS INFORMATION TO YOUR EMERGENCY MANAGERS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:42 PM EDTSpecial Marine WarningAPX63 min
Jul 3, 10:00 PM EDTSpecial Marine WarningAPX90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.